Recently Diagnosed or Relapsed? Stop Looking For a Miracle Cure, and Use Evidence-Based Therapies To Enhance Your Treatment and Prolong Your Remission
Multiple Myeloma an incurable disease, but I have spent the last 25 years in remission using a blend of conventional oncology and evidence-based nutrition, supplementation, and lifestyle therapies from peer-reviewed studies that your oncologist probably hasn't told you about.
Click the orange button to the right to learn more about what you can start doing today.
Myelosuppression — also referred to as bone marrow suppression — is a decrease in bone marrow activity resulting in reduced production of blood cells.
Hi David- My husband, age 77, was diagnosed with stage 2 Multiple Myeloma at the end of February 2020. He had 5.5 weeks of radiation followed by Velcade, Revlimid, and Dexamethasone (VRD) for several months.
I think my husband is on his fifth or sixth cycle of VRD chemotherapy.
He is weak and extremely short of breath. Is shortness of breath something you experienced and if so what was done to alleviate it? Thanks much for your time! Sharon.
I am sorry to learn of your husband’s MM diagnosis. Both multiple myeloma and chemotherapy (Velcade, Revlimid, Dex.) can cause weakness, fatigue and shortness of breath aka myelosuppression. After five and a half weeks of VRD induction therapy, my guess is that your husband is experiencing myelosuppression. Anemia (shortness of breath) caused by chemotherapy.
If you would like me to confirm this situation and my thinking, I would need to look at your husband’s most recent blood diagnostics. His readings for tests such as red blood cells, white blood cells, perhaps HCT (hematocrit), etc. would indicate his results being out of the “normal” range. Probably low red, white blood cells.
The good news is that your husband’s anemia can be healed several ways.
First, he can take a vacation from his VRD aka chemotherapy. Your oncologist should have no problem with this vacation as it is common for MM patients to need a therapy break during induction. About a third of MM patients need to change therapy.
Secondly, your husband can reduce the levels of chemo his is currently taking. For example, if his Revlimid dose is 25 milligrams, he can reduce that dose to 10 milligrams. Again, your oncologist should understand this need on your part.
Thirdly, as is discussed in the second blog post linked below, there are foods and nutritional supplements that may help your husband feel better- iron, B12 vitamins, etc. If the myelosuppression is serious enough, he can have a blood transfusion. Ask your oncologist.
It is possible that your husband’s anemia is caused by other problems. For example, I have chemotherapy-induced heart damage. This heart failure makes me short of breath at times.
The important thing to understand is that the “standard-of-care” for newly diagnosed MM patients like your husband, the chemo cocktail you are referring to, VRD, may be too much chemo, too much toxicity for the 77 year old patient.
It is more common for 77 year old MM patients to undergo low-dose chemotherapy. For example, just 5-10 milligrams of Revlimid without the velcade or dexamethasone.
How has your husband responded to the 5.5 weeks of chemotherapy other than fatigue? Has his m-spike come down? Have any other diagnostics improved?
Again, I would be happy to read over his diagnostic information if you can send them to me.
“You are tired. Not the kind of tired that is fixed with a nap. Tired morning, noon and night. The question is, why? If you have been diagnosed with multiple myeloma (MM), you know that this complicated blood cancer can cause anemia. According to research, about two-thirds of MMers are anemic when they are first diagnosed. Before we get to therapies that may restore red blood cells, let me define anemia.
Is caused by a low red blood cell count or reduced hemoglobin in the body. Red blood cells carry oxygen so fewer red blood cells mean less oxygen in your blood. Less oxygen and you feel tired or maybe even dizzy. In layman’s terms, the multiple myeloma cells in your blood grow and crowd out your red blood cells….”
“Many MMers have their red blood cells drop enough to require a therapy holiday.The MM patient must stop all chemotherapy in order to prevent the further drop of hemoglobin.
One of the many blood tests that MMers get regularly is the CBC (complete blood count). One of the “blood counts” is hemoglobin and red blood cells. If your hemoglobin and RBC levels drop a little bit but remain in the normal range then, in my exerience, you may feel tired but still be okay. If your hemoglobin and RBC levels drop below the normal range you will feel tired and your oncologist may call for a chemo holiday…”